By Dr Martin Scurr For The Daily Mail
Published: 01:30 BST, 16 April 2019 | Updated: 01:30 BST, 16 April 2019
I developed anaemia after being prescribed the blood thinner apixaban for atrial fibrillation and my stools turned black. But I was frightened that if I stopped the tablets I would have a stroke.
I was then diagnosed with narrowing of the arteries and advised I may need an operation to reduce my odds of a heart attack. But that could mean being on blood thinners for the rest of my life — given my track record, I am a loss as to what to do.
Carol Crosbie, Huntingdon, Cambridgeshire.
I have great sympathy with your predicament: not only have you had a series of worrying diagnoses but the recommended treatments leave you stuck between a rock and a hard place.
Atrial fibrillation, the most common form of irregular heartbeat, increases the risk of blood pooling in the heart, allowing clots to form. These can then travel to the brain, where they can cause a stroke, or cause a heart attack (where a clot blocks supply of blood to the heart muscle).
Apixaban (brand name Eliquis) is one of several new anticoagulant drugs prescribed to mitigate this risk by thinning the blood. The others are rivaroxaban (brand name Xarelto), dabigatran (Pradaxa) and edoxaban (Lixiana).
While blood thinners are very effective at reducing the risk of a stroke, they — like warfarin, the drug traditionally given — do carry the risk of creating bleeds
While these medicines are very effective at reducing the risk of a stroke, they — like warfarin, the drug traditionally given — do carry the risk of creating bleeds, like the one in your digestive tract that caused your stools to turn black.
From your longer letter, it seems that while your stools returned to normal, a slight bleed continued, causing fainting and breathlessness that was eventually diagnosed as anaemia.
However, while investigating your breathlessness, a CT scan of your lungs revealed you have coronary artery calcification or narrowing.
This build-up of calcium in the heart’s arteries is a sign that they’re becoming narrowed and blocked by fatty deposits, increasing your risk of a heart attack from a blood clot.
So essentially you have two conditions that raise the risk of blood clots — atrial fibrillation and narrowed arteries.
This is a complex picture, and it is important to rank the priorities of your medical care.
The surgery you mention is known as angioplasty: it’s a common operation that involves inserting a small balloon to squash away the fatty deposits, followed by stents (metal tubes) to prop the arteries open. But you will still need to continue on some level of anticoagulation to protect against blood clots which could lead to a stroke or heart attack because the surgery doesn’t treat your atrial fibrillation.